Hail, El Paso
- When
- July 4, 11:24 AM MST to 11:27 AM MST
- Where
- El Paso County, 2.55 mi ENE of (Aff)usaf Acdmy Colo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -104.830
Hail measured to 1 inch occurred at the Air Force Academy.
A messy short wave pushed across the region sparking thunderstorms across the area. One storm become severe across El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A messy short wave pushed across the region sparking thunderstorms across the area. One storm become severe across El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 10:13 AM MST, 1 hour 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 1113 AM MDT Fri Jul 4 2025 .KEY MESSAGES... - Isolated to scattered showers and storms expected today afternoon for the mountains and Pikes Peak Region. - Strong to marginally severe storms possible across the plains Saturday. - Slight upturn in shower/thunderstorm chances Fri-Tue, before hotter/drier conditions develop from Wed into the end of next week. && .SHORT TERM /THROUGH SATURDAY/... Issued at 307 AM MDT Fri Jul 4 2025 Today: For the end of the week, active weather is expected for portions of south central and southeastern Colorado. A wave will be passing over early in the day and exiting by the late afternoon. While subsidence will start to increase on the backside of the exiting wave, orographics will persist along the higher terrain, along with minor surface upsloping into the Rampart Mountains as surface winds take on a northeasterly to easterly component behind a surface lee cyclone. Along with that, richer moisture will start to become pushed eastward, with drier air filling in behind the wave. With that all said though, isolated to widely scattered showers and storms are still anticipated to develop along the mountains during the afternoon given some forcing and moisture still in place. In addition, isolated showers and storms are expected across the Pikes Peak region during the mid to late afternoon hours, given more focused surface forcing into the terrain. Elsewhere though, dry conditions are anticipated to prevail. Beyond all of that, mostly clear skies early will become partly cloudy during the afternoon as showers and storms develop, along with relatively light winds around 10 mph through the day. Temperatures for the day will be warm and around seasonal values, with the plains heating into the mid 80s to mid 90s, the valleys into the upper 70s to mid 80s, and the mountains into the mid 50s to 60s. Tonight: Friday night may have active weather to start, but is expected to end with quiet conditions across south central and southeastern Colorado. The northern fringes of a ridge of high pressure will develop over the area behind the exiting wave from Friday day. Descent will increase with this feature, and drier air is expected to continue to advect in over the area. With that said, showers and thunderstorms may be ongoing during the early to mid evening hours, pushing southeast across the plains along an associated outflow boundary. However, confidence in this scenario is low (30%) at this time given disagreement between high-res guidance. Otherwise, dry conditions will prevail by the overnight hours for the region. Outside of all of that, partly cloudy skies will become clear overnight, with winds becoming light and variable around 5 mph. Looking at temperatures, another mild night is anticipated, with the plains falling into the upper 50s to mid 60s, the valleys into the 40 to low 50s, and the mountains into the 30s and mid 40s. Tomorrow: Heading into the weekend, Saturday brings another day of active weather for portions of south central and southeastern Colorado. The northern fringes of the high pressure will still be in place over the region. This means subsidence and modest moisture will remain in place. With that all said though, surface winds are expected to take on an easterly component as lee troughing develops close to the terrain. This surface upsloping, along with the minor moisture still in place, is expected to allow for showers and thunderstorms to develop along the eastern mountains during the early afternoon hours. Given the westerly flow aloft over the area, showers and storms are expected to push eastward across the plains by mid to late afternoon. Given better shear in place, a strong to marginally severe thunderstorm or two will be possible, with strong winds of 50-60 mph being the most likely hazard, though frequent lightning, small hail, and brief periods of heavy rain will also be possible with any stronger storms. Along with all of that, remnant boundaries from convection Friday may also become initiation points for afternoon showers and storms across the plains, though confidence on where, if any, boundary may be is low (20%) given dependence on how Friday evening convection plays out. Otherwise, clear skies early will again become partly cloudy during the afternoon, with winds remaining relatively light around 10 mph. As for temperatures, another hot day is expected, with the plains rising into the mid 80s to upper 90s, the valleys into the upper 70s to mid 80s, and the mountains into the mid 50s to 60s. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 307 AM MDT Fri Jul 4 2025 Upper wave pushes from the nrn Rockies into the nrn plains Sun, with hints of a weak cold front dropping south across ern CO during the day. Best moisture Sun afternoon/evening will be across the eastern plains, with air mass getting progressively drier farther west toward the Continental Divide. Instability on the plains east of I-25 increases to above 2000 J/KG in the afternoon, while 0-6km shear rises into the 35-45 kt range as mid level swly flow and surface s-se winds both increase. Expect storms to fire over the eastern mountains/I-25 early the afternoon, then strengthen as they move east across the plains late afternoon/evening. SWODY3 has ern CO highlighted for a marginal risk of severe storms, which looks reasonable. Similar set-up for Mon, with again best coverage of storms spreading from the eastern mountains in the afternoon to the southeast plains by evening. Max temps both Sun/Mon will hang out within a few degf of early July averages at most locations. Upper ridge begins to rebuild starting Tue, though enough moisture lingers for isolated to scattered storms again at many locations, with lower wind shear/CAPE values arguing for weaker storms. Generally hotter/drier Wed/Thu with upper ridge over the srn Rockies, then hints of a nrn stream trough/cold front as early as Fri, with an upturn in thunderstorm chances possible. Max temps creep slightly above average Tue-Thu, then potentially begin to fall slightly toward the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1109 AM MDT Fri Jul 4 2025 KALS...VFR conditions through the next 24 hours. A couple of wind gusts near 20 kts are possible this afternoon. KCOS...showers and thunderstorms are forecast to develop this afternoon and move across the terminal. Reduced CIGS and VIS along with gusty outflow are expected with any thunderstorms that move across the terminal, mainly in the 19-21z time period. Otherwise, VFR conditions are forecast at the terminal. KPUB...VFR conditions through the next 24 hours. An outflow boundary from storms to the north will likely produce northeasterly wind gusts near 20-25 kts late this afternoon (23-01z period). Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SIMCOE LONG TERM...PETERSEN AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1118 AM MDT Fri Jul 4 2025 COZ058>089-093>099-051730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1118 AM MDT Fri Jul 4 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are forecast to develop by early afternoon across the Pikes Peak Region, then track southeast across the Plains, mainly impacting areas north of a Colorado Springs, to Springfield line, clearing into Kansas this evening. Gusty outflow winds near 55 mph, along with nickel sized hail may be possible with stronger storms. There is a low probability (10-20 percent) that one or two of these storms could become severe near the Kansas border this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms are expected both Sunday and Monday, with activity forming over the mountains in the afternoon, then moving across the plains by the evening hours. All thunderstorms both Sunday and Monday will be capable of producing small hail, gusty winds to 50 mph, frequent cloud to ground lightning and periods of moderate to heavy rainfall, and one or two storms over the eastern plains may become strong to severe, with hail to the size of quarters and winds gusts to 60 mph. Storms will become weaker and more isolated from Tuesday into the end of the week as moisture gradually diminishes across southern Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 88/10
Special Weather Statement
National Weather Service Pueblo CO
1216 PM MDT Fri Jul 4 2025
COZ084-085-041845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1216 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 1245 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Air Force Academy, or 9 miles north of Colorado Springs, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Air Force Academy, Falcon, Cimarron Hills, Peterson
Space Force Base, Gleneagle, and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 10489 3905 10481 3894 10449 3875 10469
TIME...MOT...LOC 1816Z 311DEG 12KT 3897 10480
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HodanishPreliminary Local Storm Report
National Weather Service Pueblo CO
1224 PM MDT Fri Jul 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM Hail 2 E Air Force Academy 39.00N 104.83W
07/04/2025 M1.00 Inch El Paso CO Trained Spotter
&&The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail measured to 1 inch occurred at the Air Force Academy.
Wind gusts of 62 mph was measured around Ellicott, Colorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287703, 1287704.